advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Plainville, Connecticut, USA:

My 15-year-old son was put on a G-Tube in early November due to severe esophagitis. He had an episode a few days ago during feeding and physical therapy where he felt tired on the treadmill (going very slow) and once he stopped, he got dizzy. He then went very pale and zoned out. He could not move and was extremely tired and he also had a huge headache. He had trouble even opening his eyes. He did not want to answer question but would grunt answers after being asked several times. After 30 minutes, they took him to the Emergency Room where his vitals were normal and a blood count at that time was 96 mg/dl [5.3 mmol/L]. He was in this zoned out condition for about four hours. When he came out of it, he was confused and could not remember chunks of time.

The hospital ran heart and brain tests, but all were negative. They chalked this up to malnutrition and dehydration. They upped his G-Tube feeds to 2500 calories. They were sending him home when he had another attack. He had just finished his feed by tube and they were giving him Pedialyte and he was eating some broth. He said he was full and really tired and then just zoned out, staring at nothing for about two hours. The doctor at the hospital said that this was a glucose reaction to his feeds and to make his bolus feeds longer by 30 minutes and to have him rest after feeding. They did not feel he needs a glucose work-up though. Should I be pushing them for this? Have you heard of G-Tube feeds causing an issue like this? He is on the most purest formula for the feeds and it has no milk proteins.

Answer:

The only way to know if this is related to a glucose or insulin problem is to measure glucose and insulin simultaneously. There are strange reactions that some people have, presumably autonomic nervous systems "mis-firings" that may produce such problems and sometimes changing the rate of food and/or the type of feedings stop the problems. Were he my patient, I would teach you how to check fingerstick blood glucose levels because the first piece of information needed is the actual blood glucose level when he feels funny and then what happens to these levels at 15 to 30 minute intervals during any such repeat episodes. This would then guide your doctors as to what to do next.

SB

DTQ-20071202171707
Original posting 13 Dec 2007
Posted to Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.